Colorado, 2013

Damaging Wind in Colorado, June 10, 2013

June 10, 2013 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a peak wind gust to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a peak wind gust to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 10, 2:14 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 10, 2:14 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
314 PM MDT MON JUN 10 2013

.SHORT TERM...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR SOUTH PARK AND THE SOUTHERN FRONT RANGE FOOTHILLS. DRY
LIGHTNING AND STRONG AND GUSTY WINDS FROM ISOLATED TO WIDELY
SCATTERED THUNDERSTORM WINDS MAIN REASONS FOR THIS WARNING. THE
HOT UPPER LEVEL HIGH PRESSURE RIDGE SQUARELY OVER EASTERN COLORADO
THIS AFTERNOON SHIFTS EAST OF THE STATE OVERNIGHT...ALLOWING A
WEAK LOW PRESSURE TROUGH NOW OVER THE GREAT BASIN TO RACE
NORTHEAST ACROSS THE FORECAST AREA ON TUESDAY. STRONG
SOUTHWESTERLY WINDS ALOFT ACCOMPANYING THIS DISTURBANCE WILL HELP
TO CRANK UP GUSTY SOUTHWESTERLY SURFACE WINDS ACROSS MUCH OF THE
FORECAST AREA BEGINNING EARLY TUESDAY MORNING. FORECAST MODELS
INDICATE THE STRONGEST WINDS OVER SOUTHERN AND SOUTHEASTERN
PORTIONS OF THE FORECAST AREA DURING THE LATE MORNING AND
AFTERNOON AFTERNOON HOURS. THESE HOT...DRY AND GUSTY SOUTHWESTERLY
WINDS MAY FEEL LIKE A HAIR DRYER...WITH MAX TEMPERATURES IN THE
90S AND MINIMUM RELATIVE HUMIDITY VALUES IN THE 4-12 PERCENT
RANGE. CRITICAL FIRE BEHAVIOR CONDITIONS WILL COMBINE WITH THE DRY
FUELS REPORTED IN FIREWEATHER ZONES 214...216...246 AND 247
PROMPTING A RED FLAG WARNING FOR THIS AREA. THIS WARNING WILL BE
VALID FROM 9 AM MDT TO 9 PM MDT ON TUESDAY. AFTER UNSEASONABLY
WARM TEMPERATURES TONIGHT...LOOK FOR READINGS ON TUESDAY TO ONCE
AGAIN APPROACH IF NOT EXCEED RECORD LEVELS. RECORD HIGH AT DENVER
IS 95 DEGS. FORECAST IS CALLING FOR A HIGH OF 96.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...SHORT WAVE TROUGH WILL
PUSH EAST OF THE REGION TUESDAY NIGHT AND THE UPPER LEVEL RIDGE WILL
REBUILD OVER COLORADO WEDNESDAY. WEAK COLD FRONT WILL PUSH THROUGH
EASTERN COLORADO WEDNESDAY MORNING. THIS WILL KNOCK HIGH
TEMPERATURES DOWN INTO THE LOWER 90S. THE SLIGHTLY COOLER AIR AT THE
SURFACE WILL LIKELY CAP ANY CONVECTION ON WEDNESDAY.

ON THURSDAY...THE RIDGE WILL SHIFT OFF TO THE EAST AND A SOUTHWEST
FLOW ALOFT WILL PREVAIL. SOUTHEASTERLY WINDS AT THE SURFACE WILL
INCREASE LOW LEVEL MOISTURE OVER EASTERN COLORADO. WILL HAVE LOW
POPS IN FOR THIS.

SOUTHWEST FLOW WILL CONTINUE FRIDAY AND SATURDAY. TEMPERATURES WILL
COOL A COUPLE OF DEGREES EACH DAY BUT REMAIN ABOVE NORMAL. MOISTURE
WILL INCREASE...MAINLY OVER THE PLAINS AND WILL KEEP 20 POPS IN THE
FORECAST. WILL HAVE A TOUGHER TIME GETTING MOISTURE WEST OF THE
DIVIDE AND WILL HAVE LOWER POPS HERE.

WEAK RIDGE REFORMS OVER COLORADO FOR SUNDAY AND MONDAY. THIS WILL
KEEP TEMPERATURES ON THE WARM SIDE WITH HIGHS IN THE UPPER 80S OVER
NORTHEAST COLORADO. MODELS KEEP SOME MOISTURE OVER EASTERN COLORADO
AND WILL KEEP 10-20 POPS IN THE FORECAST FOR AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.AVIATION...HIGH BASED MOSTLY DRY THUNDERSTORMS PASSING OVER
SOUTHERN PORTIONS OF THE DENVER METRO AREA DURING THE REST OF
THIS AFTERNOON AND EARLY THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE STRONG AND GUSTY OUTFLOW WINDS TO AS HIGH 50 KTS.
CENTENNIAL AIRPORT WILL BE MOST SUSCEPTIBLE TO THESE OUTFLOW
WINDS...BUT BJC AND DIA COULD ALSO SEE GUSTY AND ERRATIC OUTFLOW
GENERALLY AT SPEEDS UNDER 35 KTS. SHOULD SEE LITTLE IF ANY
RAINFALL FROM THESE HIGH BASED STORMS...BUT CLOUD-TO-GROUND
LIGHTNING STILL A BIG CONCERN. STORMS MOVE OUT OF THE AREA BY 8
PM OR SO...WITH CLEARING OVERNIGHT. ON TUESDAY...LOOK FOR
SOUTHERLY DRAINAGE WINDS TO INCREASE AS THEY SWITCH TO A
SOUTHWESTERLY DIRECTION. COULD SEE SWLY WINDS OF 25 TO 35 KTS AT
DENVER AREA AIRPORTS DURING THE LATE MORNING AND AFTERNOON HOURS.

&&

.FIRE WEATHER...RED FLAG WARNING FOR FIREWEATHER ZONES 214 AND
216 UNTIL 9 PM MDT TONIGHT. DRY FUELS...DRY LIGHTNING AND STRONG
AND GUSTY THUNDERSTORMS WINDS REASONS FOR THE WARNING. A SECOND
RED FLAG WARNING WILL GO IN EFFECT AT 9 AM MDT ON TUESDAY FOR
SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS...EASTERN ELBERT
AND LINCOLN COUNTIES...FIREWEATHER ZONES 214...216...246 AND 247.
THIS WARNING WILL EXPIRE AT 9 PM MDT TUESDAY EVENING. STRONG
WINDS AND LOW RELATIVE HUMIDITIES COUPLED WITH DRY FUELS REASONS
FOR THIS WARNING.

&&

.HYDROLOGY...VERY WARM TEMPERATURES OVERNIGHT WILL CONTINUE TO
MELT THE REMAINING HIGH COUNTRY SNOWPACK...CAUSING MANY CREEKS
AND STREAMS TO RUN FAST AND HIGH OVERNIGHT. WATER LEVELS AT LIKELY
TO PEAK DURING THE MID AND LATE EVENING HOURS...THEN BEGIN TO
RECEDE AFTER MIDNIGHT TONIGHT. THESE CONDITIONS ARE LIKELY TO
REPEAT ON TUESDAY WITH A CONTINUATION OF THE UNSEASONABLY WARM
TEMPERATURES AND RAPID SNOW MELT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR COZ214-216-
246-247.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ214-216.

&&

SHORT TERM...BAKER
LONG TERM....MEIER
AVIATION...BAKER
Hazardous weather outlook, Jun 10, 10:08 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1108 AM MDT MON JUN 10 2013

COZ030>051-111715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1108 AM MDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DOME OF HOT DRY AIR CENTERED OVER COLORADO WILL PUSH
TEMPERATURES TO NEAR RECORD LEVELS TODAY...AND IN SOME AREAS
OF THE PLAINS TO NEW RECORD LEVELS. ISOLATED HIGH BASED
THUNDERSTORMS FORMING OVER THE FRONT RANGE MOUNTAINS LATER THIS
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE GUSTY OUTFLOW WINDS
TO AROUND 45 MPH. DUE TO VERY LOW HUMIDITIES...LITTLE IF ANY RAIN
IS EXPECTED TO FALL FROM THESE STORMS. DRY LIGHTNING WILL LIKELY
BE THE BIGGEST CONCERN. THE HOT TEMPERATURES AND LOW HUMIDITIES
WILL INCREASE THE WILDLAND FIRE DANGER TODAY AND CONTINUE TO
CAUSE HIGH COUNTRY CREEKS AND STREAMS TO RUN HIGH AND FAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND DRY WEATHER IS EXPECTED ACROSS THE FORECAST AREA TUESDAY
THROUGH THURSDAY. WINDY CONDITIONS AND LOW RELATIVE HUMIDITY WILL
INCREASE THE FIRE DANGER TUESDAY. FROM FRIDAY THROUGH SUNDAY...
THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS ALONG WITH SLIGHTLY COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/MEIER

In the hours before

Special weather statement, Jun 10, 1:30 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 10 2013

COZ030-032-033-102100-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET-JACKSON COUNTY BELOW 9000 FEET-GRAND
AND SUMMIT COUNTIES BELOW 9000 FEET-
230 PM MDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHEASTERN JACKSON AND NORTHERN GRAND COUNTIES UNTIL
300 PM MDT.

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RAND...OR 69 MILES WEST OF
FORT COLLINS...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RAND.

LAT...LON 4037 10649 4057 10613 4029 10595 4021 10639
TIME...MOT...LOC 2027Z 244DEG 28KT 4033 10636

KRIEDERMAN
Special weather statement, Jun 10, 1:58 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT MON JUN 10 2013

COZ040-041-045-102145-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTH
DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE
COUNTIES-
258 PM MDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTH CENTRAL DENVER...NORTHEASTERN DOUGLAS AND WESTERN
ARAPAHOE COUNTIES UNTIL 345 PM MDT.

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES EAST OF CENTENNIAL...OR 13 MILES
SOUTHEAST OF DENVER...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...WHICH
WILL MOVE FAR AHEAD OF THE STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
AURORA...SOUTHEASTERN CENTENNIAL...PARKER...GREENWOOD VILLAGE...THE
PINERY...ARAPAHOE PARK AND BUCKLEY AFB.

LAT...LON 3945 10481 3960 10489 3974 10479 3973 10451
      3960 10450 3957 10467 3944 10467
TIME...MOT...LOC 2057Z 237DEG 30KT 3958 10478

KRIEDERMAN

The radar

The Denver radar (KFTG), 31 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elbert

When
June 10, 2:20 PM MST
Where
Elbert County, 11.11 mi N of Elizabeth
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.510, -104.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449921.